The Best (and Worst) Cold and Flu Medicines, According to Experts

There are dozens of over-the-counter cold and flu medications to choose from, but what works? Learn which cold remedies actually get results.

In the United States, the average adult comes down with a common cold around two to three colds per year, according to the Centers for Disease Control and Prevention (CDC). And each bout of illness lasts about seven to 10 miserable days.

So, it's no surprise that we spend hundreds of millions of dollars on over-the-counter (OTC) cold and flu remedies annually, per the Consumer Healthcare Products Association.

By and large, we're wasting our money. Some evidence suggests that few cold remedies—herbal, OTC, or homeopathic—are likely to influence the course of a cold or the flu. That said, some actually work.

Here's a complete list of cold and flu remedies—both OTC and all-natural—to help you kick the sniffles or skip them altogether, as well as some that don't work very well.

Dietary supplements are minimally regulated by the FDA and may or may not be suitable for you. The effects of supplements vary from person to person and depend on many variables, including type, dosage, frequency of use, and interactions with current medications. Please speak with your healthcare provider or pharmacist before starting any supplements.

Zinc

Some evidence suggests that zinc lozenges (like Zicam and Cold-Eeze) may shorten the duration of a common cold. Does it work? Possibly.

For example, per a study published in 2015 in the Cochrane Database of Systematic Reviews, if you started within 24 hours of symptoms, zinc lozenges or zinc syrup reduce the length of cold symptoms.

However, the researchers did not determine that zinc reduces the severity of illness. Also, the authors cautioned that they could make no firm conclusions since the studies varied in how they were organized.

Most other studies are small and don't provide "robust" evidence of benefit, said Joy P. Alonzo, PharmD, assistant professor of pharmacy practice at Texas A&M Irma Lerma Rangel School of Pharmacy. "I don't recommend it."

And there may be a drawback to some forms of zinc. For example, zinc lozenges can cause temporary side effects, such as a bad taste in your mouth and nausea, according to the 2015 study. It can also block copper absorption, per the Association for the Advancement of Restorative Medicine, and interfere with the absorption of many antibiotics, according to a 2020 report published in BMJ Nutrition, Prevention & Health.

Echinacea

Taking echinacea possibly reduces your chances of catching a common cold, according to the National Center for Complementary and Integrative Health (NCCIH). But research has not shown that the herb helps once you become ill.

So much depends on the treatment's preparation—juice, root-and-herb, or tincture—which can vary widely. In addition, a study published in 2019 in Scientific Reports suggests that the potential effects may vary based on the bacterial composition within the plant and the soil in which it grew.

What's more, echinacea is closely related to ragweed. Allergic reactions to oral echinacea—like rashes and gastrointestinal (GI) problems—are uncommon. But if you have ragweed-triggered seasonal allergies, you may be more likely to develop symptoms with echinacea, according to the Allergy and Asthma Network.

Decongestants

Decongestants target stuffy sinuses by shrinking the blood vessels that stuff up the nose. A review published in 2019 in American Family Physician found that OTC decongestants are effective for cold symptoms in adults. 

But according to a review published in 2018 in the BMJ, research on decongestants is limited. At that time, the available sample sizes were small. 

Choose a product that contains pseudoephedrine (like Sudafed). You'll have to ask for it at the pharmacy counter. In 2005, the Food and Drug Administration limited how much pseudoephedrine an individual could purchase. Pseudoephedrine is commonly used to make methamphetamine, a highly addictive stimulant.

"The quick rule of thumb is if you can buy it without showing an ID, don't bother. It's not going to work," said Ally Dering-Anderson, PharmD, clinical assistant professor of pharmacy practice at the University of Nebraska Medical Center.

Pseudoephedrine can also cause a a number of side effects, including anxiety, difficulty sleeping, dizziness, nausea, and vomiting, It may also slightly increase blood pressure. So, people with high blood pressure may want to consider spray-based decongestants such as Afrin 12 Hour because, according to Alonzo, they won't stray into your bloodstream. However, nasal decongestants should only be used for a short amount of time because chronic use can lead to rebound congestion, which means your nose could feel even stuffier after you stop using them.

Vitamin C

Vitamin C in mega-doses comes brightly packaged as Emergen-C and Airborne. But as of November 2022, there's no concrete evidence that large doses of vitamin C can reduce the duration or severity of colds.

Vitamin C is water-soluble. So, the body will eliminate anything more than the daily recommended value, which is 90 or 75 milligrams for men and women, respectively, according to the National Institutes of Health (NIH).

The best approach: Fill up on whole foods that pack vitamin C. According to the Office of Dietary Supplements, some of those foods include:

  • Grapefruit
  • Peaches
  • Kiwifruit
  • Oranges
  • Tomatoes
  • Broccoli
  • Strawberries

Those foods tend to have other essential nutrients to keep your body strong and healthy.

Expectorants

Expectorants, such as Mucinex, thin the nasty mucus draining down the back of your throat. Also, expectorants help you cough it up and out.

Those products can help, but the best expectorant may be as near as your kitchen sink. 

"All you need to do is drink more water," offered Dering-Anderson. But if you find water too bland for your tastes, try lemonade or tea.

You can also turn on the hot water in the shower and breathe it in. Or try a cool-mist humidifier.

Defend

Defend is a homeopathic remedy that fights multiple symptoms of a common cold, including hacking, rattling, or tickling cough. But according to Alonzo, there's no data that show either way whether Defend works.

In fact, the NCCIH states that there's little to no evidence that any homeopathic products work. Entities do not regulate homeopathic products as tightly as other medicines.

Antihistamines

At the start of a cold, antihistamines may provide temporary relief. They can also be helpful if your runny nose and scratchy throat are due to allergies rather than a common cold.

According to a review published in 2015 in the Cochrane Systematic Reviews, antihistamines help lessen the severity of overall cold symptoms during the first two days of illness. After the second, the researchers did not find a benefit.

Common brand names often used to treat allergies include Claritin, Zyrtec, and Benadryl. Claritin and Zyrtec aren't likely to tire you, while Benadryl will cause drowsiness. But sleepiness can be good when you need rest, according to Dering-Anderson.

Sambucol

Another natural remedy for a head cold, Sambucol, consists of extracts from the black elderberry plant. And it may help fight a common cold.

One study of 312 air travelers, published in 2016 in Nutrients, reported that elderberry extract reduced the length of illness and severity of symptoms compared to a placebo. 

However, the researchers relied on the participants' reports of their feelings, which can cause bias in the results. Therefore, the researchers called for more research.

Pain Relievers

A pain reliever may be one of the first things you reach for when you come down with a common cold, and with good reason. 

"Pain relievers for coughs and colds can be very effective," explained Alonzo. What's more, pain relievers can also help reduce a fever.

Tylenol (acetaminophen) can relieve pain and reduce fever. Nonsteroidal anti-inflammatory meds (NSAIDs) can relieve pain and fever and fight tissue inflammation. Common NSAIDs include Advil or Motrin (ibuprofen) or Aleve (naproxen).

However, NSAIDs may increase the risk of heart attacks or stroke and can lead to ulcers and bleeding, according to the National Library of Medicine. Long-term use can also lead to kidney damage, per the National Kidney Foundation.

Theraflu

Theraflu is a dose of acetaminophen along with several other anti-cold ingredients. 

Keep in mind: Theraflu warns about the risk of liver damage if you take more than the recommended dose or mix it with alcohol or other acetaminophen-containing products.

Instead, take ibuprofen or acetaminophen alone and brew yourself a cup of tea or soup, according to Dering-Anderson. You'll get warm, soothing fluids without the extra drugs.

Cough Suppressants

A hacking cough is one of the most disabling symptoms of a common cold or the flu. And suppressants containing dextromethorphan (DM) may help a little bit.

But remember that a cough can be part of the natural healing process. 

"It's your lungs saying to your brain, 'We've got to get this stuff out of here,'" noted Dering-Anderson. "You can't turn off a cough and expect to get better."

Combination Products

Combination products claim to treat all the nagging symptoms of colds and flu: Pain, cough, sniffles, runny nose, you name it. 

The chemical cocktail may get the job done. But that doesn't mean you should use combination products—especially ones that contain acetaminophen.

If you're taking other products with acetaminophen, it's too easy to go overboard. And if you take too much of the medicine, you may risk liver damage, according to Dering-Anderson.

Oscillococcinum

Oscillococcinum is a homeopathic remedy made from heart and liver extract from the muscovy duck. The muscovy duck is native to Mexico, Central America, and South America.

According to a review published in 2012 in the Cochrane Database of Systematic Reviews, which examined 50 years of research on oscillococcinum, there's "insufficient good evidence" that the remedy may treat or prevent illness.

Brewer's Yeast

The same stuff used to ferment beer is sold in a supplement form under the name EpiCor.

In a study published in 2010 in the Journal of Alternative and Complementary Medicine, researchers found that people who took 500 milligrams of EpiCor daily for 12 weeks had fewer colds than those taking a placebo.

The supplement did not affect the duration or severity of those who fell ill.

Brewer's yeast contains B vitamins, including vitamin B6. Vitamin B6 is involved in immune function, according to the NIH.

Ginger Tea

No research shows ginger or ginger tea having any substantial effect on flu symptoms or being a common cold remedy, said Alonzo. 

Still, sipping a steaming tea or any other hot liquid may help you feel more comfortable.

Eucalyptus Oil

The pungent smell of eucalyptus oil may be why many people turn to the remedy when they're congested and miserable. But the extract can be dangerous, warned Alonzo. 

"If you put it on your nose and breathe it in and get it into your lungs, you're setting yourself up for chemical pneumonia," explained Alonzo. You should also avoid rubbing eucalyptus oil on your chest.

Instead, you could put a couple of drops on your shower floor and turn on the hot water, which may provide some overall relief. 

"The fragrance is soothing," said Alonzo.

Goldenseal

Extracts from this plant are touted not just for common colds and respiratory tract problems. Some people also use goldenseal for the following health issues:

  • Eye infections
  • Ulcers
  • Hay fever
  • Digestive upset, such as constipation or diarrhea

The problem? There's no evidence that goldenseal works for any of those indications, according to the NCCIH.

Goldenseal also has a high risk of drug interactions since it interferes with two metabolic enzymes your body uses to break down and absorb many prescription medications. 

Per the NCCIH, those interactions include: 

  • Metformin, which is used to treat type 2 diabetes
  • Cyclosporine, an immune-suppressing drug used by transplant patients
  • Digoxin, which is used to treat heart rhythm problems 
  • Other drugs metabolized by the liver

Ginseng

There is some, though not a lot of, evidence that ginseng may shorten the duration of colds if you take the herb consistently.

Per a review published in 2011 in Evidence-Based Complementary and Alternative Medicine, ginseng may shorten the duration of colds and respiratory infections by about six days when taken daily for eight to 14 weeks.

Though, the review did not find evidence that ginseng could reduce the number of colds or their severity.

Pelargonium Sidoides

Extracts from this South African plant are approved to treat bronchitis in Germany. But in the United States, as of November 2022, the Food and Drug Administration hasn't approved pelargonium sidoides.

Preliminary research suggested pelargonium sidoides might offer some symptom relief for the common cold, bronchitis, and sinus infections, according to a review published in 2014 in the Cochrane Database of Systematic Reviews. However, the authors noted that the quality of the studies was low.

Also, a study published in 2019 in PLoS One suggested pelargonium sidoides may block specific proteins that help the viruses that cause colds to thrive. The plant also assists defense proteins that help fight those viruses.

So, does it work? Maybe. But more research is needed.

Vitamin D

As soon as one study proclaims that vitamin D lowers the risk of upper respiratory infections, another study refutes the claim. 

According to the NIH, vitamin D is essential for bone health, and your immune system needs it to fight viruses and bacteria.

You can find Vitamin D in fish, eggs, fortified food, and natural sunlight. A balanced diet may be the best protection for your overall health.

What Types of Cold Medicine Can You Take While Pregnant?

Most medicines taken during pregnancy cross the placenta and reach the fetus. So, it's essential to know what is safe and what you should avoid, as well as what some natural remedies are.

The American Pregnancy Association recommended getting plenty of rest during the day and night, drinking lots of fluids, and trying some natural remedies.

For instance, per the American Pregnancy Association, to reduce congestion, try some of the following:

  • Place a humidifier in your room
  • Elevate your head during rest time
  • Try nasal strips 

Additionally, to soothe a sore throat, gargle with warm salt water, drink warm tea, or suck on ice chips.

Regarding OTC medications, the American Pregnancy Association advised keeping the number to a minimum during pregnancy. The safest options for pregnant people include the following:

  • Tylenol can work for fevers, headaches, and body aches.
  • Most cough drops are generally considered safe to help ease a cough.
  • Anesthetic throat lozenges can relieve a sore throat.

Cold medicines that you may need to avoid, however, include:

  • Some pain relievers and fever reducers, such as aspirin, ibuprofen, and naproxen
  • Afrin and other non-steroidal nasal decongestant sprays containing oxymetazoline
  • OTC herbal remedies like echinacea

Always get your cold medicines approved by your pharmacist or healthcare provider to be safe. Some healthcare providers may advise avoiding all drugs—whether prescribed or OTC—during the first trimester.

A Quick Review

Some cold and flu medicines may reduce the length or severity of symptoms. But remember that some of those remedies are not guaranteed to be foolproof. Or they likely won't work if you're already feeling ill. 

For example, according to the National Library of Medicine, vitamin C can help boost your immune system. Still, the antioxidant is not guaranteed to keep you protected against illness.

On the other hand, if you currently have a bout of illness, you can use lozenges, decongestants, or antihistamines, among other medicines, to feel better. Just remember not to go overboard on a single ingredient, like acetaminophen. And if you're pregnant or taking other medications, ensure no interactions exist. 

Was this page helpful?
31 Sources
Health.com uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. CDC. Common colds.

  2. Consumer healthcare products association. The value of otc medicines to the u. S. Healthcare system.

  3. Singh M, Das RR. Zinc for the common cold. Cochrane Database Syst Rev. 2015;2015(4):CD001364. doi:10.1002/14651858.CD001364.pub5

  4. Association for the Advancement of Restorative Medicine. Copper.

  5. Mossink JP. Zinc as nutritional intervention and prevention measure for COVID–19 disease. BMJ Nutrition, Prevention & Health. 2020;3(1). doi:10.1136/bmjnph-2020-000095

  6. NCCIH. Echinacea.

  7. Haron MH, Tyler HL, Chandra S, et al. Plant microbiome-dependent immune enhancing action of Echinacea purpurea is enhanced by soil organic matter content. Sci Rep. 2019;9:136. doi:10.1038/s41598-018-36907-x

  8. Allergy & asthma network. Ragweed allergy.

  9. DeGeorge KC, Ring DJ, Dalrymple SN. Treatment of the common cold. afp. 2019;100(5):281-289.

  10. Driel ML van, Scheire S, Deckx L, Gevaert P, Sutter AD. What treatments are effective for common cold in adults and children? BMJ. 2018;363. doi:10.1136/bmj.k3786

  11. Research C for DE and. Legal requirements for the sale and purchase of drug products containing pseudoephedrine, ephedrine, and phenylpropanolamine. FDA. Published online April 26, 2019.

  12. Medline Plus. Pseudoephedrine.

  13. Familydoctor.org. Staff familydoctor org editorial. Decongestants: otc relief for congestion.

  14. Office of dietary supplements. Vitamin C.

  15. Office of Dietary Supplements. USDA national nutrient database for standard reference.

  16. NCCIH. Homeopathy.

  17. Sutter AID, Saraswat A, Driel ML van. Antihistamines for the common cold. Cochrane Database of Systematic Reviews. 2015;(11). doi:10.1002/14651858.CD009345.pub2

  18. Tiralongo E, Wee SS, Lea RA. Elderberry supplementation reduces cold duration and symptoms in air-travellers: a randomized, double-blind placebo-controlled clinical trial. Nutrients. 2016;8(4):182. doi:10.3390/nu8040182

  19. Medlineplus drug information. Ibuprofen.

  20. National Kidney Foundation. Pain medicines (analgesics).

  21. Office of dietary supplements. Vitamin b6.

  22. NCCIH. Goldenseal.

  23. NCCIH. Herb-drug interactions: what the science says.

  24. Seida JK, Durec T, Kuhle S. North american (Panax quinquefolius) and asian ginseng (Panax ginseng) preparations for prevention of the common cold in healthy adults: a systematic review. Evid Based Complement Alternat Med. 2011;2011:282151. doi:10.1093/ecam/nep068

  25. Timmer A, Günther J, Motschall E, Rücker G, Antes G, Kern WV. Pelargonium sidoides extract for treating acute respiratory tract infections. Cochrane Database of Systematic Reviews. 2013;(10). doi:10.1002/14651858.CD006323.pub3

  26. Office of dietary supplements. Vitamin d.

  27. Admin APA. Cough and cold during pregnancy. American Pregnancy Association.

  28. Institute for Quality and Efficiency in Health Care (IQWiG). Common colds: Does vitamin C keep you healthy?

Related Articles